In Rare Cases, Drug Damages Jaw
If you use one of the medications known as bisphosphonates, tell your dentist. In rare cases, patients taking these drugs have developed osteonecrosis of the jaw-a serious problem that involves severe damage to the jawbone.1
Many people take bisphosphonates by mouth to prevent or treat osteoporosis. Others get bisphosphonates in an intravenous (IV) injection as part of cancer treatment. Studies suggest a range of risks. Still, it's clear that people who take oral osteoporosis drugs are at much less risk for osteonecrosis than patients who get IV bisphosphonates.1, 2
For people who take oral bisphosphonates, the risk for jaw osteonecrosis is far less than 1 percent, according to a panel of the American Dental Association (ADA). For those who get IV bisphosphonates, the risk of jaw osteonecrosis rises to around 2 to 5 percent. Cancer patients get IV bisphosphonates to reduce bone pain and excessive calcium levels in the blood.3
Symptoms of jaw osteonecrosis include pain, swelling, or infection of the gums or jaw; gum problems that do not heal; loose teeth; numbness or a heavy feeling in the jaw; drainage discharge, and exposed bone.2
If you use bisphosphonates and experience any of these symptoms, it's vital to talk at once with your dentist and the doctor who prescribed the bisphosphonates. Treatment can include antibiotics, oral rinses and removable mouth appliances, the ADA says. You might need dental work to remove irritated tissue and reduce sharp bone edges.4
Even if you're not having symptoms, you should always tell your dentist if you're taking oral or IV bisphosphonates. Generally, all surgical procedures of the jaw should be avoided if you are getting IV bisphosphonates. Procedures that affect the bone can worsen jaw osteonecrosis.4
If you use bisphosphonates, you should brush regularly, floss, and visit the dentist.4 Should you stop taking bisphosphonates? Your risk for osteoporosis is much greater than your risk for jaw osteonecrosis. Osteoporosis can lead to life-threatening fractures.5
Talk with your doctor to determine if bisphosphonate drugs are necessary for you. If they are, your dentist can help you maintain your oral health and treat any complications if they arise.4
1"AAP Statement on Bisphosphonates." American Academy of Periodontology, June 25, 2009. http://www.perio.org/resources-products/bisphosphonates.htm. Accessed 2009.
2"Osteonecrosis of the Jaw (for Dental Professionals)." American Dental Association. http://www.ada.org/prof/resources/topics/osteonecrosis.asp. Accessed 2009.
3"Dental Management of Patients Receiving Oral Bisphosphonate Therapy: Expert Panel Recommendations." Journal of the American Dental Association. August 2006, vol. 137, no. 8, pp. 1144-50.
4"Osteonecrosis of the Jaw (for the Public)." American Dental Association. http://www.ada.org/public/topics/osteonecrosis.asp. Accessed 2009.
5"Osteonecrosis of the Jaw." National Osteoporosis Foundation, March 3, 2007. http://www.nof.org/patientinfo/osteonecrosis.htm. Accessed 2009.